Letters to the Editor

Case Report: A Movement Disorder Related to Use of Oxycodone

Am Fam Physician. 2005 Jun 1;71(11) Online.

to the editor: Oxycodone hydrochloride is a Schedule II opioid analgesic that commonly is used for the treatment of acute and chronic pain syndromes. This case report describes a patient who presented with an apparent sentinel side effect related to this medication.

A 40-year-old black woman reported that she mistakenly took one 5-mg tablet of oxycodone. The medication was her husband's and had been placed in an unlabeled bottle. Approximately 15 minutes after taking the medication, she developed sneezing, facial grimacing, and writhing movements of the upper extremities. Her medical history was negative for psychiatric or neurologic disorders. However, the patient reported a similar episode one year previously when she took the same medication; her symptoms resolved spontaneously over 12 hours.

On physical examination, the patient was alert and oriented; vital signs were within normal limits. She exhibited severe choreoathetoid movements as mentioned. There was no evidence of airway obstruction or anaphylactic reaction.

A follow-up telephone consultation the next morning revealed complete resolution of her symptoms. The patient was asked to bring the oxycodone to her physician's office for positive identification by a pharmacist.

A follow-up telephone consultation the next morning revealed complete resolution of her symptoms. The patient was asked to bring the oxycodone to her physician's office for positive identification by a pharmacist.

This case report demonstrates a clear relationship between oxycodone and the development of a transient choreoathetoid movement disorder. A literature search revealed no case reports referencing oxycodone and the development of this movement disorder. The literature does reference similar adverse effects with the use of methadone and meperidine.1 The literature suggests an array of medications useful in the treatment of this patient's symptoms: valproic acid, phenobarbital, pimozide, diazepam, chlorpromazine, and carbamazepine.2 In addition, corticosteroids have been shown to shorten the course of other choreiform disorders.3 In this case, diazepam had clear beneficial effects on this distressing movement disorder.

With the increasing use of opioids for management of pain syndromes, physicians must be vigilant in their assessment of side effects.

REFERENCES

1. Clark JD, Elliott J. A case of a methadone-induced movement disorder. Clin J Pain 2001;17:375-7.

2. Jankovic J. Hyperkinetic movement disorders. In: Rose BD, ed. UpToDate. Wellesley, Mass.: UpToDate, 2005.

3. Thompson JA, Tani LY, Bale JF Jr. Sydenham chorea: the Utah experience (abstract). Abstracts of the 28th annual meeting of the Child Neurology Society. October 13-16, 1999. Nashville, Tenn. Ann Neurol 1999; 46:523.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article